Nebraska, 2011

Damaging Winds in Nebraska, July 6, 2011

July 6, 2011 · NWS LBF · 3 events in 3 counties and zones

A complex of thunderstorms, brought heavy rain and strong winds to most of north central Nebraska and the northeastern Nebraska Panhandle, during the late afternoon and evening hours on July 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A complex of thunderstorms, brought heavy rain and strong winds to most of north central Nebraska and the northeastern Nebraska Panhandle, during the late afternoon and evening hours on July 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 6, 1:15 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 6, 1:15 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT WED JUL 6 2011

.SYNOPSIS...
A FAIRLY STAGNANT H5 PATTERN CONTINUES ACROSS THE CONUS TDY. HIGH
PRESSURE WAS LOCATED OVR THE SRN ROCKIES WITH LOW AMPLITUDE RIDGING
EXTENDING NNWD INTO WRN MT. A LOW AMPLITUDE TROUGH EXTENDED FROM
EASTERN PORTIONS OF HUDSON BAY...SEWD INTO THE EASTERN GREAT
LAKES...AND SRN APPALACHIANS. AT THE SURFACE...VERY WEAK SRLY AND
SERLY FLOW WAS PRESENT THIS AFTERNOON. TEMPERATURES WERE MUCH COOLER
TODAY WITH READINGS IN THE 70S AND LOWER 80S. HOWEVER...DEW POINTS
REMAINED IN THE 60S...SO MUGGY CONDS CONTINUE. SKIES WERE PARTLY TO
MOSTLY CLOUDY. CLOUDS HAVE BEEN ON THE INCREASE OVER THE PAST 1 TO 2
HRS AS THE CAP HAS BEGUN TO BREAK. AS OF 2 PM CDT...THUNDERSTORMS
WERE BEGINNING TO FIRE ALONG A BOUNDARY EXTENDING FROM MERRIMAN TO
NORTH OF ARNOLD.

.DISCUSSION...

NEAR TERM...TONIGHT THROUGH SATURDAY NIGHT...FORECAST CHALLENGE
TONIGHT WILL BE THUNDERSTORM CHANCES OVER WESTERN AND NORTH CENTRAL
NEBRASKA...AND SEVERE POTENTIAL IN THE WEST. WEAKLY CAPPED
ENVIRONMENT ALREADY BEGINNING TO FIRE TSRAS ALONG A BROKEN LINE FROM
MERRIMAN TO NORTH OF ARNOLD INVOF WEAK CONVERGENCE BOUNDARY. BULK
SHEAR THROUGH 03Z IS WEAK EAST OF A VALENTINE TO EUSTIS LINE.
FURTHER WEST...BULK SHEAR INCREASES TO 30 TO 40 KTS ACROSS THE
PANHANDLE AND WESTERN CWA. ATTM THE SEVERE THREAT APPEARS CONFINED
TO LOCATIONS WEST OF HIGHWAY 61 WHERE SHEAR IS MOST FAVORABLE.
FURTHER EAST...THE MAIN THREAT IS HEAVY RAIN...DUE TO SLOW STORM
MOTION AND HIGH PWATS IN EXCESS OF 1.5 INCHES. WILL AVOID ISSUING A
FLASH FLOOD WATCH ATTM AS THE BULK OF THE HEAVIEST ACTIVITY
(CURRENTLY OVR SCENTRAL SD) WILL MOVE INTO CHERRY COUNTY WHERE SOILS
AND RUNOFF POTENTIAL IS MINIMAL. OTHER ACTIVITY IS EXPECTED TO
DEVELOP OVER SRN PORTIONS OF THE CWA LATER THIS EVENING IN THE
VICINITY OF A WASHED OUT FRONTAL BOUNDARY AND DIFFERENTIAL HEATING
ZONE.

FROM A CONVECTIVE STANDPOINT...THURSDAY AND THURSDAY NIGHT...SHOULD
BE THE LEAST EVENTFUL OF THE NEARTERM FORECAST. STEEPENING LAPSE
RATES AND SURFACE HEATING WILL LEAD TO CONVECTIVE DEVELOPMENT
THURSDAY AFTERNOON IN ERN WYOMING AND ERN COLORADO. FCST STORM
MOTIONS OF SSE AT UNDER 10 KTS...WILL KEEP THE BULK OF CONVECTIVE
ACTIVITY WEST OF THE AREA DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS. STILL COULDN'T RULE OUT THUNDERSTORMS WEST OF HIGHWAY
61 SO LOW POPS RETAINED IN THESE AREAS.

FOR FRIDAY THROUGH SATURDAY NIGHT...THUNDERSTORM CHANCES WILL INCREASE AS AN
UPPER LEVEL LOW AND TROUGH OF LOW PRESSURE LIFTS ACROSS THE DAKOTAS
AND SRN CANADA. ATTM...THE GREATEST SEVERE POTENTIAL WILL BE OVER
THE DAKOTAS...INVOF OF THE COLDEST MID LEVEL TEMPS...STRONGEST
DIRECTIONAL SHEAR AND BETTER DYNAMICS. FURTHER SOUTH OVER THE
PANHANDLE...WE MAY SEE A STRONG TO SEVERE STORM ALONG THE TAILING
EDGE OF THE TROUGH AND SRN PORTION OF AN APPG COLD FRONT. THE SEVERE
THREAT WILL BE MARGINAL THOUGH AS DEEP LAYER SHEAR IS MUCH LESS
COMPARED TO THE WESTERN DAKOTAS.

LONG TERM...SUNDAY THROUGH WEDNESDAY...LITTLE CHANGES WERE NOTED IN
THE MID RANGE MODELS TODAY COMPARED TO YESTERDAY. UPPER LEVEL HIGH
PRESSURE WILL DRIFT EAST FROM THE ARKLATEX SUNDAY INTO THE LOWER
MISSISSIPPI VALLEY BY EARLY NEXT WEEK. SWRLY FLOW ALOFT WILL
CONTINUE WITH ABUNDANT MONSOONAL MOISTURE FLOWING NORTH FROM THE SRN
AND CENTRAL ROCKIES ONTO THE CENTRAL AND NORTHERN PLAINS. PERSISTENT
SURFACE LOW PRESSURE AND A MEANDERING FRONTAL BOUNDARY...WILL BRING
A CHANCE FOR PRECIPITATION TO WESTERN AND NORTH CENTRAL NEBRASKA
EVERY 12 TO 24 HRS. THIS WILL BE HIGHLY DEPENDENT ON WAVE TIMING
WHICH IS UNABLE TO BE RESOLVED ATTM...SO WILL BLANKET THE AREA WITH
20 TO 30 POPS DURING THE PERIOD. AS FOR TEMPERATURES...UNDERCUT MEX
GUIDANCE AS IT HAD THE HIGHEST TEMPS OF THE ENSEMBLE MEMBERS. LIGHT
WINDS...HIGH DEW POINTS AND EXPECTED CLOUD COVER WILL LEAD TO COOLER
READINGS IN THE 80S AS WELL.

&&

AVIATION...

ACTIVE WEATHER POSSIBLE THE NEXT 12 TO 24 HOURS. SHORT WAVE MOVING
ACROSS THE AREA WILL RESULT IN ISOLD TO SCT THUNDERSTORMS ACROSS THE
AREA TONIGHT. GENERALLY VFR CONDITIONS HOWEVER IN AND NEAR
THUNDERSTORMS...EXPECTED REDUCED VISIBILITIES AND/OR CIGS TO MVFR
AND POSSIBLY BRIEFLY IFR. TOMORROW MORNING HIGH SURFACE MOISTURE MAY
RESULT IN AN HOUR OR TWO OF IFR FOG OR CIGS...SIMILAR TO THIS
MORNING. HAVE ONLY INCLUDED TEMPO OF SCT005 IN TAF FOR NOW AND WILL
MONITOR. BY TOMORROW MORNING ANY LOW CIGS WILL QUICKLY LIFT TO VFR
AND CONTINUE THROUGH THE DAY.

&&

HYDROLOGY...

RAINFALL...POSSIBLY HEAVY...WILL OCCUR TONIGHT DUE TO THE NEXT
DISTURBANCE MOVING ACROSS THE AREA. LOW CONFIDENCE IN LOCATION AND
LOCALIZED NATURE OF THE HEAVY RAIN WILL PREVENT ANY FLOODING
HEADLINE. MEANWHILE RIVER STAGES CONTINUE TO DROP...WITH THE NORTH
PLATTE RIVER AT LEWELLEN NOW EXPECTED TO DROP BELOW FLOOD STAGE LATE
IN THE WEEKEND. RELEASES FROM LAKE MCCONAUGHY WILL KEEP THE NORTH
PLATTE AT NORTH PLATTE ABOVE MAJOR FLOODING...HOWEVER IT IS DOWN
CONSIDERABLY FROM A WEEK AGO. THE SOUTH PLATTE IS ALSO ON ITS WAY
DOWN THUS THE PLATTE RIVER AT BRADY IS ALSO FALLING. WILL NEED TO
MONITOR ANY THUNDERSTORMS THAT DEVELOP AS HIGH PRECIP WATER VALUES
ABOVE 1.50 INCHES COULD DROP A QUICK 1 OR 2 INCHES.

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

AVIATION AND HYDROLOGY...MASEK
SYNOPSIS...NEAR AND LONG TERM...BUTTLER
Hazardous weather outlook, Jul 6, 1:03 PM MST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
303 PM CDT WED JUL 6 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-072015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
303 PM CDT WED JUL 6 2011 /203 PM MDT WED JUL 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NEARLY ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. THE MAIN THREAT WITH
THUNDERSTORMS THAT DEVELOP WILL BE DAMAGING THUNDERSTORM
WINDS...LARGE HAIL AND HEAVY RAIN. THUNDERSTORMS WILL HAVE A SLOW
STORM MOVEMENT AND WITH ABUNDANT MOISTURE IN PLACE WILL BE CAPABLE
OF LOCALLY VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN ACTIVE WEATHER PATTERN WILL KEEP THE CHANCE FOR THUNDERSTORMS
IN THE FORECAST OVER WESTERN NEBRASKA THROUGH THE BEGINNING OF
NEXT WEEK. AT THIS TIME NO WIDESPREAD OUTBREAK OF SEVERE WEATHER
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Special weather statement, Jul 6, 12:45 PM MST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
245 PM CDT WED JUL 6 2011

NEZ004-094-062030-
SHERIDAN NE-WESTERN CHERRY NE-
145 PM MDT WED JUL 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 230 PM MDT...

AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF PINE RIDGE...MOVING SOUTHEAST AT
15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GORDON...
  HOOVER LAKE...
  SHELL LAKE STATE WILDLIFE MANAGEMENT AREA...
  HIGHWAY 27 MILE MARKER 230...
  HIGHWAY 20 MILE MARKER 110...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

STOPPKOTTE
Special weather statement, Jul 6, 2:23 PM MST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
423 PM CDT WED JUL 6 2011

NEZ005-094-062215-
EASTERN CHERRY NE-WESTERN CHERRY NE-
423 PM CDT WED JUL 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 515
PM CDT/415 PM MDT/...

AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT
AREA...OR 19 MILES WEST OF VALENTINE...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

THIS STORM WILL BE NEAR...
SCHLAGEL CREEK STATE WILDLIFE MANAGEMENT AREA AROUND 445 PM CDT.
BIG ALKALI LAKE STATE WILDLIFE MANAGEMENT AREA AROUND 450 PM CDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

BUTTLER
Special weather statement, Jul 6, 3:00 PM MST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
500 PM CDT WED JUL 6 2011

NEZ004-062245-
SHERIDAN NE-
400 PM MDT WED JUL 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN COUNTY UNTIL
445 PM MDT...

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF HIGHWAY 250 CROSSING THE
NIOBRARA RIVER...OR 6 MILES SOUTHEAST OF RUSHVILLE...MOVING EAST AT
15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

THIS STORM WILL BE NEAR...
HIGHWAY 27 CROSSING THE NIOBRARA RIVER AROUND 425 PM MDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR
Special weather statement, Jul 6, 3:14 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
514 PM CDT WED JUL 6 2011

NEZ005-094-062300-
EASTERN CHERRY NE-WESTERN CHERRY NE-
514 PM CDT WED JUL 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY COUNTY UNTIL
600 PM CDT/500 PM MDT/...

AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF VALENTINE NATIONAL WILDLIFE
REFUGE...OR 31 MILES NORTHEAST OF MULLEN...MOVING SOUTHEAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HIGHWAY 83 CROSSING GOOSE CREEK...
  BROWNLEE...
  HIGHWAY 83 CROSSING THE NORTH LOUP RIVER...
  HIGHWAY 83 MILE MARKER 160...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MASEK
Local storm report, Jul 6, 4:23 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
623 PM CDT WED JUL 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     BROWNLEE                42.29N 100.62W
07/06/2011  M55 MPH          CHERRY             NE   MESONET

0600 PM     TSTM WND GST     SPRINGVIEW              42.83N 99.75W
07/06/2011  E50 MPH          KEYA PAHA          NE   CO-OP OBSERVER

0446 PM     TSTM WND GST     VALENTINE               42.87N 100.55W
07/06/2011  M39 MPH          CHERRY             NE   ASOS

0555 PM     TSTM WND GST     AINSWORTH               42.55N 99.86W
07/06/2011  M40 MPH          BROWN              NE   AWOS

&&

CJS

The radar

The North Platte radar (KLNX), 149 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
July 6, 5:00 PM MST
Where
Sheridan County, 3 mi SE of Lakeside
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.039, -102.379

Thunderstorm wind gusts broke numerous tree branches.

Thunderstorm Wind, Garden

When
July 6, 5:19 PM MST
Where
Garden County, 41 mi NNE of Lisco
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.048, -102.316

Downed tree limbs resulted from strong thunderstorm wind gusts.

Thunderstorm Wind, Cherry

When
July 6, 8:00 PM CST
Where
Cherry County, 7 mi NNE of Brownlee
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.374, -100.568

Decaying thunderstorms produced wind gusts which took the top of a mature pine tree and broke a large limb off of a tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311522, 311526, 311537.